Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 103, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 17, 2012, 7:47 PM EDT for Bland County, Wythe County, Virginia. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 7:47 PM EDT (23:47 UTC)
- Expired
- May 17, 2012, 8:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:00 PM EDT | TSTM WND DMG | 1 Nw Wytheville, VA | SEVERAL 5 INCH DIAMETER TREE LIMBS DOWN ON AKERS ROAD |
| May 17, 8:10 PM EDT | HAIL 0.88 | 4 Nnw Wytheville, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
958 WUUS51 KRNK 172347 SVRRNK VAC021-197-180045- /O.NEW.KRNK.SV.W.0103.120517T2347Z-120518T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 747 PM EDT THU MAY 17 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA SOUTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA * UNTIL 845 PM EDT. * AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BLAND...AND MOVING SOUTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... BLAND... WYTHEVILLE... FAVONIA... AND RURAL RETREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3715 8111 3702 8095 3676 8120 3700 8143 TIME...MOT...LOC 2347Z 046DEG 8KT 3702 8111 $$ AMS
3 follow-up statements
148
WWUS51 KRNK 180008
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT THU MAY 17 2012
VAC021-197-180045-
/O.CON.KRNK.SV.W.0103.000000T0000Z-120518T0045Z/
WYTHE VA-BLAND VA-
808 PM EDT THU MAY 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WESTERN WYTHE AND SOUTHERN BLAND COUNTIES...
AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WYTHEVILLE...MOVING SOUTHWEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
AND FAVONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
&&
LAT...LON 3707 8119 3706 8100 3702 8095 3701 8096
3676 8120 3700 8142
TIME...MOT...LOC 0008Z 047DEG 6KT 3700 8109
$$
AMS443
WWUS51 KRNK 180027
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT THU MAY 17 2012
VAC021-180035-
/O.CAN.KRNK.SV.W.0103.000000T0000Z-120518T0045Z/
BLAND VA-
827 PM EDT THU MAY 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAND COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORM PASSES.
&&
LAT...LON 3695 8138 3702 8120 3703 8112 3702 8111
3704 8108 3705 8098 3702 8095 3676 8120
TIME...MOT...LOC 0025Z 047DEG 6KT 3696 8114
$$
VAC197-180045-
/O.CON.KRNK.SV.W.0103.000000T0000Z-120518T0045Z/
WYTHE VA-
827 PM EDT THU MAY 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WESTERN WYTHE COUNTY...
AT 823 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM PRODUCED NICKEL SIZE HAIL JUST
NORTHWEST OF WYTHEVILLE. THE STORM WAS LOCATED NEAR FAVONIA...OR
NEAR WYTHEVILLE...MOVING SOUTHWEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
FAVONIA...
AND CROCKETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3695 8138 3702 8120 3703 8112 3702 8111
3704 8108 3705 8098 3702 8095 3676 8120
TIME...MOT...LOC 0025Z 047DEG 6KT 3696 8114
$$
AMS046
WWUS51 KRNK 180043
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT THU MAY 17 2012
VAC197-180052-
/O.EXP.KRNK.SV.W.0103.000000T0000Z-120518T0045Z/
WYTHE VA-
843 PM EDT THU MAY 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WYTHE COUNTY EXPIRES
AT 845 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR NORTH CENTRAL WYTHE
COUNTY. MORE HEAVY RAIN IS EXPECTED THIS EVENING AND STREAMS MAY
RISE ABOVE BANKFULL. USE CAUTION AND DO NOT DRIVE THROUGH WATER
FLOWING OVER A ROAD.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3695 8138 3702 8120 3703 8112 3702 8111
3704 8108 3705 8098 3702 8095 3676 8120
TIME...MOT...LOC 0042Z 047DEG 6KT 3694 8117
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 7:21 PM EDT, 26 minutes earlier.
Area forecast discussion, May 17, 7:21 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 721 PM EDT THU MAY 17 2012 .SYNOPSIS... A LARGE RIDGE OF HIGH PRESSURE AT THE SURFACE WILL BUILD SOUTHEAST OUT OF THE GREAT LAKES AND INTO NEW ENGLAND AND THE MID ATLANTIC STATES INTO EARLY IN THE WEEKEND. THIS SYSTEM WILL MAINTAIN DRY AND SEASONABLE TEMPERATURES OVER THE PIEDMONT THROUGH THE PERIOD...BUT WITH ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE IN THE MOUNTAINS. && .NEAR TERM /THROUGH FRIDAY/... AS OF 700 PM EDT THURSDAY... ALREADY SENT AN UPDATE TO RAISE POPS ACROSS SW VA GIVEN PERSISTENT BAND OF CONVECTION THAT HAS DEVELOPED ALONG A WEAK TROF AXIS...AIDED BY LOW LEVEL EASTERLY FLOW AND AXIS OF HIGHER THETA-E. IFFY AS TO HOW FAR SOUTH OR EAST THIS PRIMARILY OUTFLOW DRIVEN CONVECTION WILL GO AS MOVEMENT REMAINS QUITE SLOW. LATEST LOCAL MODELS DO DRIFT OR DEVELOP STORMS SOUTH INTO THE ROA AND NEW RIVER VALLEYS BEFORE FINALLY FIZZLING WITH LOSS OF HEATING AND LACK OF UPPER SUPPORT. OTRW FEW ADDED CHANGES OTHER THAN TO ADD HEAVY RAIN MENTION AND UPDATE THE HWO TO REFLECT ISOLATED SEVERE AND FLASH FLOOD THREAT. AS OF 315 PM EDT THURSDAY... LARGE SURFACE RIDGE OF HIGH PRESSURE BUILDING SOUTHEAST OUT OF THE LOWER GREAT LAKES HAS HELPED TO PUSH BACKDOOR COOL FRONT SOUTHWEST THROUGH MUCH OF THE BLACKSBURG FORECAST AREA...WITH THE EXCEPTION OF THE NWRN NC MOUNTAINS...WHERE IT WILL TAKE MOST OF THE EVENING FOR THE FRONT TO CLEAR THE AREA. UPSLOPING WINDS ALONG THE EASTERN FLANKS OF THE APPALACHIANS... COMBINING WITH DIFFERENTIAL HEATING AND SURFACE CONFLUENCE IN PROXIMITY OF FRONTAL BOUNDARY WHERE THETA-E RIDGE PERSISTS HAS BEEN SUFFICIENT TO SUPPORT DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...EXTENDING EAST ACROSS THE FOOTHILLS OF NWRN NC. HOWEVER...THERMODYNAMIC PROFILES RELATIVELY LACKLUSTER...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY ONLY AROUND 750 J/KG WITH LI VALUES IN -2C RANGE...NOT PARTICULARLY SUPPORTIVE OF SEVERE WEATHER THREAT DESPITE PRESENCE OF SOME DRY AIR ALOFT AND A HINT OF AN INVERTED-V SOUNDING. OF GREATER CONCERN IS RELATIVELY WEAK CORFIDI VECTORS THROUGH THE AREA...AND WITH LIGHT STEERING WINDS AND TOPOGRAPHIC ANCHORING POSSIBLE WHERE UPSLOPE IS MAXIMIZED...POTENTIAL FOR SOME LOCALIZED HEAVY RAIN EXISTS WHICH WARRANTS AT LEAST SOME ATTENTION IF ANY PARTICULAR STORM PARKS OVER AN AREA THAT HAS RECEIVED A LOT OF RAIN IN RECENT DAYS. OTHERWISE...WITH LOSS OF DAYTIME HEATING AND LACK OF ANY APPRECIABLE DYNAMIC FORCING...EXPECT TO SEE SHOWERS/THUNDERSTORMS RAPIDLY WANE BY MID EVENING...ENDING BY OR SHORTLY AFTER MIDNIGHT...TO BE FOLLOWED BY GRADUAL CLEARING BUT WITH DEVELOPMENT OF SOME PATCHY FOG IN DEEPER MOUNTAIN VALLEYS AND OTHER LOW LYING AREAS...ESPECIALLY THOSE THAT RECEIVED RAIN. INFLUENCE OF SURFACE RIDGE EXTENDING FROM UPSTATE NY SOUTHWEST INTO THE MID ATLANTIC STATES WILL BE MORE PRONOUNCED ON FRIDAY...DRIVING 850 MILLIBAR TEMPERATURES DOWN ANOTHER COUPLE OF DEGREES AND ADVECTING A DRIER AND MORE STABLE AIR MASS INTO MUCH OF THE AREA. ONE EXCEPTION MAY AGAIN BE ACROSS THE MOUNTAINS...ESPECIALLY SOUTH OF GRAYSON COUNTY VA...WHERE BETTER THETA-E AIR AND LOCALIZED CONVERGENCE RESULTING FROM UPSLOPE AND DIFFERENTIAL HEATING MAY BE SUFFICIENT TO IGNITE AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM. LOCALLY DERIVED MOSMOS TEMPERATURE GUIDANCE HAS OUT PERFORMED MAVMOS AND METMOS ACROSS THE BOARD THE PAST COUPLE OF DAYS...AND DESPITE SLIGHT CHANGE IN AIR MASS...WAS AGAIN PREFERRED THROUGH THE ENTIRE NEAR TERM PERIOD. EXPECT TO SEE LOWS TONIGHT RANGING FROM THE MID 40S IN SOME OF THE DEEPER MOUNTAIN VALLEYS...TO THE LOWER AND MID 50S IN THE FOOTHILLS OF NC. HIGHS ON FRIDAY EXPECTED TO RANGE FROM THE 60S ACROSS THE HIGHEST ELEVATIONS...TO MIDDLE 70S ACROSS MUCH OF THE PIEDMONT...AND ACROSS FAR SOUTHWESTERN VA INTO SOUTHERN WV DUE TO SOME COMPRESSIONAL HEATING FROM DOWNSLOPING WINDS. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 245 PM EDT THURSDAY... THE 12Z NAM SOLUTION FOR SATURDAY WAS DISREGARDED WHEN COMPARED TO THE REST OF THE MODEL SUITE. HIGH PRESSURE AND LIGHT WINDS...WITH FRIDAY AFTERNOON DEW POINTS FALLING INTO THE UPPER 40S...SHOULD ALLOW MANY SITES TO DECOUPLE WITH SOME LOW TEMPS FALLING INTO THE LOW TO MIDDLE 40S AT THE COLDEST SPOTS. H3 RH INCREASES ACROSS THE PIEDMONT AND SOUTHSIDE INTO 12Z/8A SATURDAY THANKS TO THE UPPER LOW PORTION OF A DEVELOPING REX BLOCK OVER THE EASTERN UNITED STATES. HOWEVER...CIRRUS IS EXPECTED TO BE THIN AND EVEN THOUGH A WEAK EASTERLY UPSLOPE FLOW IS IN PLACE ALONG THE BLUE RIDGE....THERE ISN'T SUFFICIENT LLVL RH TO GENERATE MUCH IF ANY UPSLOPE CLOUDINESS. H3 RH EXPANDS A LITTLE NORTH AND WEST...SUCH THAT SUNSHINE WILL BE FILTERED BY HIGH CLOUDS...AND THE DEEP ALBEIT WEAK NE TO E FLOW WILL KEEP TEMPS FAR BELOW H85 ADJUSTMENTS FOR THIS TIME OF YEAR. THE WET NAM SOLUTION FOR SATURDAY IS FOLLY AND SHOULDN'T BE PAID ANY ATTENTION. DESPITE ITS BETTER RESOLUTION HPC STATS SHOW THAT THE NAM MODEL HAS BEEN THE POOREST PERFORMER WITH REGARDS TO QPF/POP SINCE IT CHANGED ITS PHYSICS FROM THE OLD ETA. THE EASTERLY FLOW BECOMES A BIT STRONGER AS THE H5 HEIGHT DIFFERENCE INCREASES BETWEEN THE UPPER RIDGE OVER NEW YORK AND THE UPPER LOW OVER GEORGIA INTO SUNDAY. THICKER AND LOWER CLOUDS ARRIVING SATURDAY NIGHT INTO SUNDAY MEANS A MUCH WARMER START TO SUNDAY...AND ALTHOUGH CLOUDY A MINIMAL CHC OF A SHOWER EXISTS ALONG THE VA/NC BORDER SUNDAY AND SUNDAY NIGHT. HIGH TEMPS SHOULD BE RATHER SIMILAR SATURDAY AND SUNDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 245 PM EDT THURSDAY... SIGNIFICANT DIFFERENCES STILL EXIST BETWEEN THE OP GFS AND THE ECMWF. POSSIBLY RELATED TO THE OP GFS KNOWN BIAS TO OVER AMPLIFY AND BE TOO SPEEDY WITH TROUGHS...THE OP GFS IS MUCH DEEPER WITH A TROUGH CROSSING THE GREAT LAKES AND OHIO RIVER...ANCHORED TO A GYRE SPINNING ACROSS HUDSON BAY. IN OPPOSITION...THE ECMWF SPLITS THIS TROUGH INTO TWO PARTS...AS THE CENTRAL CANADIAN TROUGH SPLITS OFF INTO A SEPARATE CLOSED UPPER LOW ROLLING ACROSS KY AND TN BY MIDWEEK. THE ECMWF SOLUTION WOULD MEAN A WEAK IF ANY COLD FRONT CROSSING THE CWA MIDWEEK. THE MORE AMPLIFIED OP GFS HAS A STRONGER FRONT WHICH CROSSES TUESDAY CAUSING WEDNESDAY TO BE DRY. SIMILAR TO YESTERDAY...WILL FOLLOW MORE OF A ECMWF SOLUTION WHICH KEEPS TUESDAY DRIER AND WEDNESDAY WET AS THE UPPER LOW SITS AND STALLS OVER THE REGION ON WEDNESDAY...POSSIBLY LEADING TO MORE HEAVY RAINFALL. ALSO...THE ECMWF HOLDS ONTO EASTERLY FLOW LONGER...THUS LEADING TO A COOLER AND MORE CLOUDY EARLY NEXT WEEK THAN THE OP GFS OR THE MUCH WARMER MEX NUMBERS SUGGEST. THUS FOLLOWED THE ECMWF MOS TEMPS MORE CLOSELY. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AS OF 710 PM EDT THURSDAY... INCLUDING BRIEF SHORT TERM LOW END FLYING CONDITIONS AT KBCB WITH CONVECTION NEARBY...OTRW RUNNING WITH VICINITY TSRA MENTION AT KROA/KBLF WITH A TEMPO AT KROA FOR MVFR IN STORMS WITH TSRA BAND JUST NORTH. OTRW EXPECTING VFR TO PREVAIL OUTSIDE OF CONVECTION EARLY ON WITH STORMS FADING IN THE NEXT HOUR OR TWO. HOWEVER...THERE IS A BETTER PROBABILITY OF DEVELOPMENT OF SOME PATCHY LATE NIGHT FOG IN LOW LYING AREAS THAT RECEIVE EVENING RAINS...AND IN SOME OF THE DEEPER MOUNTAIN VALLEYS EVEN IF RAIN DOES NOT OCCUR PER LAMP GUIDANCE. HIGH CONFIDENCE OF SEEING IFR/LIFR AT KBCB GIVEN CURRENT RAINFALL AND IFR OR WORSE AT KLWB...AND PERHAPS A PERIOD OF MVFR AT KLYH IF THE CURRENT NE FLOW BECOMES LIGHT. EXPECT ANY FOG OR LOW CLOUDS TO QUICKLY FADE EARLY FRIDAY...WITH VFR RETURNING UNDER SCTD CU/BKN CI BY FRIDAY AFTERNOON. OTRW DO NOT EXCEPT TO SEE ANY SIGNIFICANT THREAT FOR WIDESPREAD FLIGHT RESTRICTIONS UNTIL AT LEAST TUESDAY OF NEXT WEEK...WHEN ANOTHER SLOW MOVING COOL FRONT IS EXPECTED TO MAKE ITS WAY INTO THE AREA FROM THE WEST...PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND/OR THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH/WERT SHORT TERM...KM LONG TERM...KM AVIATION...JH/WERT
Hazardous weather outlook, May 17, 6:42 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 642 PM EDT THU MAY 17 2012 NCZ001>003-018-019-VAZ007-009>019-WVZ042>045-182245- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- MERCER-SUMMERS-MONROE-GREENBRIER- 642 PM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE ISOLATED HAIL AND STRONG WINDS ALONG WITH VERY HEAVY RAINFALL CAPABLE OF CAUSING FLASH FLOODING THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY. HOWEVER..THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ020-022>024-032>035-043>047-058-059-182245- STOKES-ROCKINGHAM-CASWELL-YADKIN-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 642 PM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY. HOWEVER..THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 5:33 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT THU MAY 17 2012
VAZ018-WVZ044-172200-
CRAIG VA-MONROE WV-
533 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND MONROE COUNTIES...
AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF PAINT BANK...MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WAITEVILLE AROUND 550 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3761 8028 3743 8026 3744 8050 3746 8049
3748 8052 3761 8051
AMSSpecial weather statement, May 17, 6:04 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT THU MAY 17 2012
VAZ018-019-023-172300-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
604 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BOTETOURT AND CRAIG
COUNTIES...
AT 600 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTH OF JORDAN MINES TO PAINT BANK...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. TORRENTIAL RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR ORISKANY AROUND 645 PM AND NEW CASTLE
AROUND 700 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3760 7978 3741 8007 3742 8007 3742 8009
3756 8033 3762 8022 3764 8024 3775 8007
AMSSpecial weather statement, May 17, 6:29 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT THU MAY 17 2012
VAZ011-172315-
GILES VA-
629 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT GILES COUNTY...
AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PEARISBURG...
MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PEARISBURG AROUND 640 PM...BANE AROUND 650
PM...NARROWS AROUND 705 PM AND THESSALIA AROUND 715 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3728 8100 3731 8092 3733 8088 3741 8066
3728 8054 3720 8074 3718 8080 3715 8085
3717 8087 3719 8087 3719 8089
AMSSpecial weather statement, May 17, 7:17 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT THU MAY 17 2012
VAZ013-014-180000-
MONTGOMERY VA-PULASKI VA-
717 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...
AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF NEWPORT...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MC COY AROUND 755 PM AND PARROTT AROUND 800
PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3718 8078 3721 8071 3721 8070 3723 8066
3728 8050 3724 8046 3708 8065
AMSSpecial weather statement, May 17, 7:23 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT THU MAY 17 2012
VAZ010-011-180015-
BLAND VA-GILES VA-
723 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT BLAND AND GILES COUNTIES...
AT 719 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
POPLAR HILL...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXTREMELY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MECHANICSBURG AROUND 735 PM...LONG SPUR
AROUND 740 PM...KIMBERLING AROUND 745 PM...HICKSVILLE AROUND 800
PM...BASTIAN AROUND 805 PM AND BLAND AROUND 810 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3727 8084 3719 8078 3712 8090 3711 8093
3710 8092 3705 8102 3702 8111 3704 8113
3703 8115 3715 8129
AMSSpecial weather statement, May 17, 7:35 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT THU MAY 17 2012
VAZ013-014-180000-
MONTGOMERY VA-PULASKI VA-
735 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...
AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
BLACKSBURG...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WALTON AROUND 800 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3725 8061 3726 8056 3727 8052 3730 8046
3721 8035 3703 8056 3719 8075
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:33 PM EDT | Special Weather Statement | RNK | Alleghany | 42 min |
| May 17, 5:25 PM EDT | Special Weather Statement | RNK | Montgomery | 35 min |
| May 17, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 45 min |
| May 17, 6:04 PM EDT | Special Weather Statement | RNK | Craig | 56 min |
| May 17, 6:14 PM EDT | Areal Flood Advisory | RNK | Alleghany, Craig, Giles | 6 hr |
| May 17, 6:29 PM EDT | Special Weather Statement | RNK | Giles | 46 min |
| May 17, 7:17 PM EDT | Special Weather Statement | RNK | City of Radford | 43 min |
| May 17, 7:23 PM EDT | Special Weather Statement | RNK | Bland | 52 min |
| May 17, 7:35 PM EDT | Special Weather Statement | RNK | City of Radford | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.